Aa
A
A
A
Close
Asthma Community
2.24k Members
10610562 tn?1411422014

High Blood Pressure with Asthma

So, I am a 29 year old male. 5'7" 130lbs. I was put on propranolol to reduce the heart rate, as well to possible help with my anxiety and panic. This medication worked really well for me. It helped ease my mind, enough to where I felt more comfortable leaving the house and being productive. It completely got rid of my embarrassingly shaky hands. I was so happy. Then, I noticed my asthma was being severely effected. My Advair, an asthma medication, was seeming much less effective, and I was resorting to my inhaler more and more each day. My research showed that non selective beta blockers hinder patient with asthma. So I told my doctor about the wonderful help the medication gave me, but the terrible effect on my breathing. I told her that I wanted to try Metoprolol, and she said that would be a good idea since it is a selective bb, focusing on the heart. I have been on the Metoprolol for a couple of months now and it just isn't working near as good as the Propranolol. My hands are shaky, my anxiety is not being reduced, and I am always extremely tired and fatigued. Also waking up very disoriented, taking me over an hour to feel normal. That said, the Metoprolol has had no bad effects on my asthma. I am back to being wheezy free, and not ever needing my inhaler, which is great. But I miss the calming of the anxiety that the Propranolol was giving me, as well as the shaky hands being completely cured from the medication. Is there a happy medium? Basically, I want Propranolol, but without the bad effects on my asthma from it. I miss my hands being steady, and my anxiety being much reduced. The Metoprolol just does nothing for me.
2 Responses
746512 tn?1388811180
Is there a way to lower the dosage of propranolol? maybe try to titre it down to where it still helps with the symptoms but has the least affect on the asthma?

sorry out of my realm of knowledge.  hopefully someone else has some tips.
144586 tn?1284669764
To begin with, an elevated heart rate is a compensatory response to severe asthma. The increased heart rate causes more oxygen molecules to pass across the interface in the alveoli. Elevated blood pressure too, may be compensatory. In some cases resolution of the asthma will cause the heart rate to drop back down on it's own. If the heart rate is not abnormally high, and there are no irregulatities, it may be best to leave things alone. That being said asthma may be very hard to control. It's very easy to talk about avoiding triggers. There are unknown factors that seem to figure in. It is true that asthma can be induced by exposure to an antigen, but the "missing mpiece" that causes asthma to be very severe, and then go into remission are not clearly understood. As far as anxiety and panic ordinary valium works like a charm, but the DEA has classified it in the same category as an opiate. Decades ago we could sign it out of the ER withought a physician's presciption. I would try valium, if your physician goes along, before fooling with a cardiac medication. In some hospitals only psychiatrists are permitted to write valium scripts. Outside of the fact valium becomes somewhat addictive, it is a very safe drug that does not cause respiratory depression, and used in moderation does not affect the ability to perform productive work.
Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what causes asthma, and how to take control of your symptoms.
Find out if your city is a top "allergy capital."
Find out which foods you should watch out for.
If you’re one of the 35 million Americans who suffer from hay fever, read on for what plants are to blame, where to find them and how to get relief.
Allergist Dr. Lily Pien answers Medhelp users' most pressing allergy-related questions
When you start sniffling and sneezing, you know spring has sprung. Check out these four natural remedies to nix spring allergies.